Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Maternal Death Related to Misoprostol Overdose

Henriques, Alexandra MD1; Lourenço, Alexandre V. MD1; Ribeirinho, Ana MD1; Ferreira, Helena MD1; Graça, Luís M. MD, PhD1

doi: 10.1097/01.AOG.0000253248.64065.94
Case Reports
Buy

BACKGROUND: Misoprostol is an important drug in obstetrics and gynecology because of its uterotonic and cervical-ripening activities. The side effects are dose-related, usually transitory, and well tolerated. The toxic dosage in humans is unknown, and there is no specific antidote.

CASE: An adolescent developed upper gastrointestinal bleeding after self-medication with misoprostol orally (12 mg) to cause abortion. She presented with multiorgan failure, acute abdominal signs, and hemodynamic instability. Emergency laparotomy showed gastric and esophageal necrosis. After several episodes of cardiac arrest, and despite resuscitation efforts, the patient died.

CONCLUSION: Temporal relationship (48 hours after the beginning of medication) strongly suggests that misoprostol was the agent directly involved in the maternal death. The mechanism implicating misoprostol in gastrointestinal ischemia and necrosis is unknown.

A high dose of misoprostol might provoke death.

From the 1Department of Obstetrics, Gynecology and Reproductive Medicine, Santa Maria University Hospital, Lisbon, Portugal.

Presented as a poster at the 20th European Congress of Perinatal Medicine, Prague, Czech Republic, May 24–27, 2006.

Corresponding author: Alexandra Henriques, MD, Departamento de Obstetrícia, Ginecologia e Medicina da Reproduçáo Hospital Universitário de Santa Maria, Av. Prof. Egas Moniz, 1649-035 Lisboa, Portugal; e-mail: alexandra.henriques@gmail.com.

© 2007 The American College of Obstetricians and Gynecologists